I’m about to get really real with y’all. I still feel like I am messed up from taking topamax for a year. I got up to the 400mg dosage and I can still recall the horror stories.
The day I knew I needed to stop taking it was when I walked into a store and forgot my name and then proceeded to drive home and turned red on left because I thought left was right.
My biggest thing to me is my intelligence. I consider myself a smart person and I thrive on recalling facts, figures, etc. When I have a migraine, what gets me down the most is being in a state where I fumble to find the right words. Topamax put me in a constant state of stupidity. By many blogs and articles , it’s called the “supermodel drug”– it is supposed to make you lose weight, yet become, well, dumb.
I didn’t need to lose weight; however, I did lose about 15 lbs at first on this drug. That weight was not kept off. I regained that weight and some more while on the drug. It made my muscles weak so working out didn’t feel right to me. I literally became the heaviest I have been on this drug. The weight gain though wasn’t the nasty part…
Alcohol is a big no with topamax–yet, I was not told that by my primary care doc. I remember being on the drug for a week, heading out for a night with friends, drinking no more than I would on a regular Saturday night (I was 24) and finding myself passing out and puking for the first time ever from drinking. I had passed out in the bathroom of the bar. I remember going out months later and being the sickest I’ve was the next morning–puking, shaking, convulsing–truly some of the worst memories I will forever have ingrained in my brain.
I was also super depressed. I felt incredibly angry all the time. At any moment, I could go from an extreme high, to an extreme low–and then stay there. I couldn’t stand myself. I didn’t like anything about me for no reason. I had a good job, friends, and I felt all over the place. I felt like breaking down all the time.
Today, I still feel like my memory is logged because of this drug. It was one of the most awful experiences I have had with a drug and I worry it caused long term damage. It helped with my migraines only for a short time, and then my doctor kept upping the dose and the results would never last. Yet, the side effects continued to increase. Weaning off the drug was horrible too, you have to do so in increments otherwise you could have a seizure.
Have any of you tried topamax? Are you like me and would love to sue the f*** out of the makers of topamax? Or has it worked for you? Let me know!